Living the Scientific Life (Scientist, Interrupted)

Antidepressant Warning

A recent government report tells how antidepressants can actually increase the risk of suicidal behavior for people up to age 24. It plans new warning labels and says users of all ages should be closely monitored.

Still, mental health experts worry that additional warnings could curtail use of the drugs and ultimately do more harm than good.

Dr. John Mann, a Columbia University psychiatrist, suggested simply replacing the proposed expanded warnings with the recommendation that doctors more closely monitor their patients.

“We can do more good by providing more treatment for depressed children and adults,” Mann said.

I am older than 24, but I can personally attest to this dilemma. I was introduced to depakote — which is one of the two mainstays for treating bipolar disorder — while I was in the hospital and it made me acutely and persistently and determinedly suicidal. If I had been on “the outside” while using depakote, I can almost guarantee that I would be dead now.

Cited story.

Comments

  1. #1 JPS
    December 13, 2006

    Sorry to hear about your problems with meds. It’s tricky to find the right meds and find the right dose.

    Before I found out that I was bipolar, I was depressed so I tried taking anti-depressants. The meds pushed me into a full manic episode, which was bad. It did make aware that I had a problem, and I started treatment so in the long run they helped me.

    I take depekote now and it took a while to figure out the best dose for me. I tried zyprexa which was in some ways worked better for me but had side effects that depkote didn’t.

    It would be better for doctors to more closely monitor their patients than add a warning label that might not be read or undertood.

  2. #2 Joshua
    December 13, 2006

    Worse, the warning label might cause people who really need the meds to not take them from fear of suffering the side effects.

    I mean, you already need a prescription for these drugs. If they were OTC, I’d understand the warning, but the whole assumption behind a prescription is that you’re going to have a relationship with a doctor who can inform you of all the risks and things to watch for. If the doctor doesn’t do that, he’s not doing his job.

  3. #3 David Harmon
    December 13, 2006

    Unfortunately, there are far too many doctors out there prescribing antidepressants without a clue, or at least without responsibility. In particular:

    (1) when treating someone who’s non compos mentis to begin with, and especially when prescribing psychopharm, the patient needs to be monitored, and “call me in a month” doesn’t count.

    (2) Beyond that, the first try doesn’t always work, and it’s important to spot real trouble (such as unacceptable side-effects) early, and deal with it.

    (3) When someone’s emerging from a depression, it’s almost a given that their energy comes back before their mood improves — so they still feel like shit, but now they may well have the energy to commit suicide, where they didn’t before!

  4. #4 crf
    December 14, 2006

    May I mention discontinuation symptoms? It is a pet peeve of mine. They can be extremely severe and sudden. I think these medications are thoroughly tested for safety and things like addiction (which is different from discontinuation effects) and poisoning, but I don’t know if or how well they are tested for patients that deviate from the regimen, or stop the regimen. I imagine that it might often happen that people discontinue these medications, particularly young people: they are expensive to young people with little income or drug plans, people move often, they may not have a stable relationship with the prescribing doctor who could supervise the end of treatment, they are more inclined to do impulsive things, the medications often do not often confer a benefit a patient can measure or appreciate but may have side effects that are obvious to the patient, they might just forget to take it for a few days, or go on trip and forget the bottle.

    In my experience, doctors are quite good at monitoring patients while they are in treatment, and have knowledge of side effects and communicate with the patient on side effects quite well. When doctors discuss ending treatment, they don’t metion specific risks of discontinuing the medication, they simply emphasize that it be under their supervision.

    I wonder if anyone does analysis on how people discontinue their medication, and all the outcomes of that.

  5. #5 Brian X
    December 14, 2006

    I have a hypothesis that what happens in cases of suicide thought to be related to SSRIs is that the drug does its job on the wrong thoughts, actually makes the person taking the drug more comfortable with the idea of suicide. Honestly, I don’t know that there’s any way to prove it short of developing a workable telepathy machine, but it seems as worthwhile a starting point for study as any.

    Having said that, they can have my SSRIs when they pry them from my cold, dead hands. Though I agree that withdrawal symptoms can be a bitch — I recently learned that others who experience the symptoms call it “the zaps” after the constant electrical buzzing going through your head. Supposedly it’s particularly strong with Lexapro (been there), Effexor, and Paxil.

  6. #6 Paul A
    December 14, 2006

    Is this relating to specific drugs? I was prescribed setraline (also, briefly, paroxetine) in my early 20s to combat severe depression. The experience of being on those pills was absolutely nightmarish, it was as if they shut off all my emotions half the time but made me completely despressed and paranoid the rest of the time with the lovely side effect of a seizure one time. I have some lovely scars on my legs to remind me of that period, had never even contemplated self-harming prior to the medication.

    An almost worse experience was finding out that an ex-girlfriend had been prescribed the same drug some time later and having to help her out. It turned her into a completely different person, not a pleasant one to say the least.

    There was one positive side to taking the pills though. They were so horrific that it must have snapped something in my head into place and made me determined to sort myself out and get off them, something I eventually accomplished with no other chemical aid. I was surprised later to find out how many people I knew had similar experiences, at the time I really thought it was just a one-in-a-million reaction (an impression my doctor encouraged).

    So, GrrlScientist, I totally appreciate what you mean. There’s every chance if I had reacted even slightly differently that I wouldn’t be here now and it’s a horrible thought that other people are facing the same thing, especially at a time when willpower and self-esteem are typically at rock bottom.

    PS – Full disclosure, I didn’t get back to normal all by my self. Henry Rollins, Bill Hicks and my friends kinda helped :-)

  7. #7 anomalous4
    December 14, 2006

    It’s been proposed that part of the “suicide effect” might be due to the ADs getting people just far enough out of the completely numb inert zero-ness and giving them just enough oomph to be able to do something even if it’s “only” to kill themselves, but I’m not buying it.

    Be that as it may, any halfway competent doc will start you out on the absolute minimum dosage (even telling you to cut those itty-bitty pills in half) and tell you to check in every week. Or at any rate, that’s what my doc did. He asked me a whole list of questions about specific side effects, stuff I wasn’t experiencing but wouldn’t have thought of otherwise. The guy was thorough almost to the point of obsessive.

    I couldn’t deal with Dopakote either. The bare minimum doped me out and made me even more depressed. OTOH, I have three friends who are doing great on it. Go figure – everyone’s different.

    Zyprexa. Hmmmmmmmmm. It worked better than anything else on my mood, but it put 40 pounds on me in two months, and I wasn’t eating any more than usual, so I thought, “Must be water. If I quit this stuff, I’ll lose the extra weight pretty fast.” WRONG!!!!! Three years later I’m still pushing 200.

    Discontinuation effects. Hmmmmmm again. Docs know about the raising-the-blood-pressure side effect, but it’s amazing how many docs don’t know that stopping (or in some cases, even decreasing) an AD can shoot your BP to hell. (I mentioned it to a good friend of mine who’s a pharmacist, and he said, “Yeah, that’s not uncommon.”)

    I’m 50+ and have fluctuating BP – one day it might be 150/90 and the next it could be 125/80. My doc tried to cut my Effexor dosage in half to see if that would lower it.

    I’m one of the “lucky” few who can always tell within three days what’s going to happen with any headmed. Two days later I was in mental and physical hell. Irritable, weepy, stupid, felt like my skull had gotten two sizes too small for my brain, wanted to do nothing but sleep, and the next time I saw my doc, my BP was 170/110. The poor guy nearly freaked. He was about to send me straight to the ER. He called my primary doc, who said “Get her over here NOW!” He gave me some BP pills and I had to go for a stress test.

    Paxil did the same stop-it-and-shoot-my-BP-to-hell thing, and didn’t work as well either.

    I’m currently on Effexor, Wellbutrin, and Lamictal. I still have absolutely no motivation to do anything whatsoever, but I feel OK, whereas I used to HURT so much it could double me over physically as if someone had hooked up a giant vacuum hose right in the middle of my sternum and was sucking my soul out. I’m afraid to mess with the mix, though – I never want to risk diving into that hell again.

The site is currently under maintenance and will be back shortly. New comments have been disabled during this time, please check back soon.